Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 9, NWS San Angelo, TX

May 2, 2024Coleman County, Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at May 2, 2024, 5:57 PM CDT for Coleman County, Runnels County, Texas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2024, 5:57 PM CDT (22:57 UTC)
Expired
May 2, 2024, 6:30 PM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Coleman County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 75 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:59 PM CDTTORNADO2 E Ballinger, TXThe public reported a tornado on the ground 2.3 miles east of Ballinger, moving east.
May 2, 6:02 PM CDTTORNADO2 Ese Ballinger, TXSpotter reported a tornado on the ground 2 miles southeast of Ballinger.
May 2, 6:20 PM CDTHAIL 44 E Ballinger, TXDelayed Report: There was a picture of softball size hail 4 miles east of Ballinger along County Road 123.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

997 
WFUS54 KSJT 022257
TORSJT
TXC083-399-022330-
/O.NEW.KSJT.TO.W.0009.240502T2257Z-240502T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
557 PM CDT Thu May 2 2024

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southwestern Coleman County in west central Texas...
  Southeastern Runnels County in west central Texas...

* Until 630 PM CDT.

* At 556 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Benoit, moving southeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Coleman and southeastern Runnels Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
San Angelo.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3156 9971 3156 9972 3158 9973 3158 9978
      3173 9994 3178 9988 3174 9962
TIME...MOT...LOC 2256Z 307DEG 22KT 3171 9985 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

TP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 2, 3:05 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 2, 3:05 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
305 PM CDT Thu May 2 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 217 PM CDT Thu May 2 2024

...Severe weather possible today and tomorrow...

A surface low is currently located just to our northwest, with a dry
line across out western most counties and a cold front moving in
from the north. Storms are expected to form later this afternoon and
evening near the low, where the dry line and front interact. Most
models have storms developing in the Big Country starting around 4
this afternoon and continuing overnight. We are seeing some cumulus
development in Nolan County, which could be a precursor for
thunderstorms in the next couple of hours. The majority of models
show most of the activity staying in the Big Country, Heartland, and
northern Concho Valley, with a few storms finding their way into the
our southern counties. Instability will be very high this afternoon
(4000+ J/Kg possible) and wind shear values will be sufficient for
severe development. With the instability as high as it is, storms
could very quickly become severe once they develop and outflow
boundary's could trigger new storms. The main threat today will be
large hail (2+ inches), but damaging winds and an isolated tornado
are also possible. Localized flooding will also be possible with
these storms, as rain amounts could exceed 2 inches under isolated
storms.

Tomorrow will be slightly cooler for the Big Country, as the cold
front keeps winds from the north and east for the start of Friday.
Winds will return back to the southeast for much of the area and the
dry line will retreat westward again, leaving us with dewpoints in
the 60s and 70s. CAPE values could be in excess of 3000 J/Kg by the
late afternoon. Weak convergence on any residual boundaries and an
upper level disturbance aloft could be enough to produce storms in
the late afternoon. CAMs are differing on coverage for tomorrow. The
HRRR is bringing much more widespread activity, with storms
developing to the west and moving into the area. With the large
instability and sufficient shear, any storm that develops could
produce very large hail, strong winds, and possibly a tornado.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 300 PM CDT Thu May 2 2024

Thunderstorm chances will persist across the area into the upcoming
weekend. On Saturday, a cold front will push south into north Texas
during the afternoon hours and then sag south into portions of
the Big Country Saturday evening. Also, a dryline will be situated
across west Texas. Thunderstorms are expected to develop along
the cold front and dryline by late afternoon and early evening, as
large scale ascent increases due to an embedded shortwave in
southwest flow aloft. The airmass within the warm sector will be
moist and unstable, with PW (precipitable water) values between
1.5 and 1.75 inches and CAPE's around 3000 J/kg. Showers and
thunderstorms should become quite numerous across the area
Saturday evening into the overnight hours, as a strong easterly
low level jet develops. Heavy rainfall is possible, along with
a threat for severe storms capable of producing large hail and
damaging winds. At this time, the greatest threat for severe
storms and heavy rainfall will be from the Concho Valley and
Heartland north into the Big Country. With southwest flow aloft
continuing on Sunday, there will be a continued chance for showers
and thunderstorms across the area. Given adequate shear and
instability, additonal severe storms are possible.

A large upper trough is expected to move north of our area on
Monday, with the dryline mixing east into eastern portions of the
forecast area by late afternoon. Thunderstorms may develop along
and east of the dryline over far eastern sections Monday
afternoon but the better chances will stay north and east of the
area. Looking for a dry forecast Tuesday through Thursday, along
with above normal temperatures through the period, with
temperatures pushing well into the 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Thu May 2 2024

Skies are clearing from west to east, lifting MVFR CIGs to VFR
over the next hour or so. Storms are possible later this afternoon
and overnight. Exact location of the storms is uncertain, KABI has
the best chance of seeing storms this evening, but the other sites
could have a nearby thunderstorm as well. Gusty winds, lighting,
and hail will likely accompany these storms. Low clouds will move
in overnight, dropping CIGs to MVFR and IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     63  82  64  81 /  40  40  40  70
San Angelo  64  90  64  87 /  10  40  30  60
Junction    67  90  66  89 /  20  30  20  40
Brownwood   63  83  66  81 /  50  30  40  60
Sweetwater  62  84  63  80 /  20  40  40  80
Ozona       66  89  64  84 /  10  40  30  40
Brady       64  84  66  83 /  30  30  30  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AP
LONG TERM....24
AVIATION...AP
Hazardous weather outlook, May 2, 2:09 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
209 PM CDT Thu May 2 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
209 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible starting later
this afternoon and continuing into the early overnight hours,
mainly east of a Sweetwater to Sonora line. Some of these storms
could be severe, with very large hail as the main hazard. Locally
heavy rainfall, damaging winds, and an isolated tornado will also
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms will be possible tomorrow late afternoon
and evening. The main hazards will be very large hail and
damaging winds, but an isolated tornado will be possible as well.
Thunderstorms chances will continue into the weekend. There's a
chance for strong storms Saturday. Localized flooding and
dangerous lightning will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed later this afternoon and
evening.

In the hours before

Local storm report, May 2, 5:41 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
541 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             5 SW Hatchel            31.81N 100.03W
05/02/2024  E2.50 Inch       Runnels            TX   Public

            Report from mPING: Tennis Ball (2.50 in.).

&&

CRD
Local storm report, May 2, 5:42 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
542 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             5 W Hatchel             31.83N 100.03W
05/02/2024  E2.25 Inch       Runnels            TX   Public

            Report from mPING: Hen Egg+ (2.25 in.).

&&

CRD
Local storm report, May 2, 5:44 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
544 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Hail             5 E Norton              31.86N 100.04W
05/02/2024  E1.25 Inch       Runnels            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

CRD
Local storm report, May 2, 5:46 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
546 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             3 SE Tuxedo             32.91N 99.90W
05/02/2024  E1.00 Inch       Jones              TX   Public

            Report from mPING: Quarter (1.00 in.).

&&

CRD
Local storm report, May 2, 5:49 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
549 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             5 N Ballinger           31.81N 99.96W
05/02/2024  E2.50 Inch       Runnels            TX   Public

            on highway 83 Tennis Ball size.

&&
Local storm report, May 2, 5:55 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
555 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Hail             3 NNE Bronte            31.92N 100.29W
05/02/2024  E1.00 Inch       Coke               TX   Public

&&

CRD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:31 PM CDTSpecial Weather StatementSJTCrockett44 min
May 1, 8:10 PM CDTAreal Flood AdvisorySJTCrockett, Irion110 min
May 1, 8:13 PM CDTSpecial Weather StatementSJTCrockett, Irion47 min
May 1, 8:33 PM CDTAreal Flood AdvisorySJTCrockett117 min
May 1, 8:57 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton33 min
May 1, 9:11 PM CDTSpecial Weather StatementSJTRunnels34 min
May 1, 9:13 PM CDTSpecial Weather StatementSJTKimble47 min
May 1, 9:20 PM CDTAreal Flood AdvisorySJTSchleicher, Sutton115 min
May 1, 9:26 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels49 min
May 1, 9:30 PM CDTSpecial Weather StatementSJTNolan30 min
May 1, 9:31 PM CDTSevere Thunderstorm WarningSJTSutton44 min
May 1, 9:33 PM CDTSpecial Weather StatementSJTSchleicher27 min
May 1, 9:48 PM CDTAreal Flood AdvisorySJTKimble, Mason, Menard117 min
May 1, 9:50 PM CDTSpecial Weather StatementSJTHaskell55 min
May 1, 9:53 PM CDTSpecial Weather StatementSJTConcho52 min
May 1, 10:00 PM CDTAreal Flood AdvisorySJTColeman, Concho, McCulloch, Runnels2 hr
May 1, 10:11 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard64 min
May 1, 10:12 PM CDTSevere Thunderstorm WarningSJTFisher, Haskell, Jones, Shackelford, Throckmorton63 min
May 1, 10:14 PM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
May 1, 10:28 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor47 min
May 1, 10:48 PM CDTFlash Flood Warning Considerable damage threatSJTKimble, Mason, Menard3 hr
May 1, 10:50 PM CDTSpecial Weather StatementSJTMcCulloch25 min
May 1, 10:56 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch34 min
May 1, 11:00 PM CDTSevere Thunderstorm WarningSJTMason45 min
May 1, 11:04 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford41 min
May 1, 11:09 PM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba111 min
May 1, 11:14 PM CDTSpecial Weather StatementSJTShackelford, Throckmorton61 min
May 1, 11:15 PM CDTAreal Flood AdvisorySJTCallahan, Coleman, Jones, Shackelford, Taylor2 hr
May 1, 11:27 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, San Saba33 min
May 1, 11:51 PM CDTAreal Flood AdvisorySJTMason, San Saba114 min
May 1, 11:58 PM CDTSevere Thunderstorm WarningSJTMason47 min
May 2, 12:01 AM CDTSpecial Weather StatementSJTSan Saba44 min
May 2, 3:28 PM CDTSpecial Weather StatementSJTRunnels47 min
May 2, 4:03 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels42 min
May 2, 4:21 PM CDTSpecial Weather StatementSJTTaylor39 min
May 2, 4:45 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor45 min
May 2, 4:51 PM CDTSpecial Weather StatementSJTJones39 min
May 2, 5:28 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels47 min
May 2, 5:34 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones41 min
May 2, 5:37 PM CDTSevere Thunderstorm WarningSJTHaskell38 min
May 2, 6:03 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels42 min
May 2, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell, Throckmorton54 min
May 2, 6:14 PM CDTTornado Warning Tornado observedSJTJones31 min
May 2, 6:22 PM CDTTornado WarningSJTColeman, Concho38 min
May 2, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTColeman, Concho, McCulloch, Runnels66 min
May 2, 6:41 PM CDTAreal Flood AdvisorySJTColeman, McCulloch, Runnels2 hr
May 2, 6:42 PM CDTTornado WarningSJTColeman, Concho, McCulloch48 min
May 2, 6:43 PM CDTTornado Warning Tornado observedSJTJones32 min
May 2, 6:52 PM CDTTornado Warning Tornado observedSJTJones38 min
May 2, 6:56 PM CDTAreal Flood AdvisorySJTHaskell, Jones3 hr

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.